Format

Send to

Choose Destination
J Clin Psychiatry. 2000;61 Suppl 3:16-21.

Extrapyramidal side effects, tardive dyskinesia, and the concept of atypicality.

Author information

1
Harvard Medical School, Massachusetts General Hospital, Boston, USA.

Abstract

The most frequent problems associated with the older generation of antipsychotic agents are extrapyramidal side effects (EPS) and tardive dyskinesia. Neuroleptic-induced EPS are thought to be caused by blockade of nigrostriatal dopamine tracts resulting in a relative increase in cholinergic activity; tardive dyskinesia is less well understood but is thought to be a supersensitivity response to chronic dopamine blockade. The leading hypothesis for the mechanism of action of the newer generation of atypical antipsychotics is the presence of a high serotonin-to-dopamine receptor blockade ratio in the brain. When serotonergic activity is blocked-as is the case with atypical antipsychotics-dopamine release increases and balances out the dopamine blockade effect at postsynaptic receptor sites, which results in few or no EPS. Prospective data indicate that the risk of tardive dyskinesia in patients taking atypical antipsychotics is less than that for those taking typical antipsychotics. This article reviews the mechanisms of neuroleptic-induced EPS and tardive dyskinesia and discusses the relationship between these movement disorders and atypical antipsychotic agents.

PMID:
10724129
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Physicians Postgraduate Press, Inc.
Loading ...
Support Center